Kansas, 2019

Tornadoes and Hail in Kansas, May 21, 2019

May 21, 2019 · NWS TOP · 13 events in 7 counties and zones

Supercell t-storms developed quickly along an arc from north central east southeast through northeast Kansas during the late afternoon and early evening on Tuesday May 21st. The supercells occurred in an environment conducive to rapid low level rotation and tornado formation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell t-storms developed quickly along an arc from north central east southeast through northeast Kansas during the late afternoon and early evening on Tuesday May 21st. The supercells occurred in an environment conducive to rapid low level rotation and tornado formation. At least 6 tornadoes were documented between 4pm and 9 pm during that evening. Some were longer track tornadoes with the strongest being rated an EF3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 21, 11:56 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 21, 11:56 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1256 PM CDT Tue May 21 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 334 AM CDT Tue May 21 2019

Stratiform rain showers this morning generally southeast of the
Topeka area have brought wind gusts on the back edge of the rain,
with gusts near 50 mph in some locations. Next round of showers
and embedded thunder developing across Wichita's area and lifting
to the northeast. Track of this moisture will depend in part on
how the surface low develops over the next several hours. Strongly
dynamic upper trof continues to lift slowly out of the
southwestern states into the panhandles early this Tuesday
morning. Surface low develops in response, and lifts northward
through central Kansas through the afternoon hours. While western
counties had a break in the rain in the early morning hours, think
this area will fill back in as the low lifts northward and bring
another generally half inch or so of rainfall, with higher amounts
of another inch to inch and a half across the eastern counties.
It will take very little rainfall to cause issues with flooding,
given very saturated ground and area creeks and streams already
running high. Flash flood watch remains in place until 7pm this
evening. Area also remains under a slight risk for severe storms
as the warm front lifts northward today, bringing a plume of
instability as it does so. Storms that may get started,
particularly near the surface low, will have enhanced low level
shear, and if storms can get started before lifting over the warm
front or along the advancing cold front, there could be a low end
chance for a tornado. Otherwise wind and hail remain the primary
hazards. High temperatures this afternoon should rise near 70
degrees as the front lifts northward, with overnight lows falling
into the 40s and 50s Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 334 AM CDT Tue May 21 2019

Wednesday is expected to be the one period of the next week
without a chance for precip. Subsidence from the departing upper
low passes overhead and should bring mostly sunny skies to the
area. Highs are expected to range from the lower to the upper 70s.
However models indicate a weak boundary or inverted trough moving
into the forecast area Wednesday evening as a low level
strengthens. Convergence and moisture advection into this boundary
may be enough for thunderstorms to develop. Effective shear is
progged by the GFS forecast soundings to be around 40KT. This
would support organized updrafts and some potential for large hail
and possibly damaging winds.

For Thursday afternoon and Thursday night, the next closed upper
low is expected to lift through the central Rockies and into the
northern plains. Forecast soundings do not show much inhibition to
the boundary layer as surface dewpoints increase into the mid and
upper 60s. With increasing instability and deep layer shear
forecast to be on the order of 55KT, there could be supercell
thunderstorms. The better forcing and lift for initiation looks
to be west of the forecast area, so the thinking is storms form
over western KS and move into the area during the afternoon and
evening. At this time forecast hodographs across north central KS
would support some risk for tornados.

For Friday through Sunday, models show southwest flow aloft
persisting with a possible weak boundary over the area. Models
show a moist and unstable airmass remaining over the region. So
chances for thunderstorms remains in the forecast, and there could
be severe weather to contend with.

For Monday the next closed upper low is expected to approach the
central plains. For now models show a warm front possibly across
northern KS acting as a focus for thunderstorms. Differences in
the track and strength of the upper low become a little more
apparent by Monday so confidence in precip chances is about
average for a day seven forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1256 PM CDT Tue May 21 2019

MVFR ceilings will continue for TOP and FOE, and IFR ceilings for
MHK as precipitation continues through the area. Isolated
thunderstorms are possible later in the afternoon and into the
evening. Confidence in thunderstorm intensity and coverage is
uncertain at this time. Strong surface winds will veer through the
period and continue through the evening and morning hours for all
sites. LLWS is possible at TOP and FOE as the low-level jet
increases this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...67
LONG TERM...Wolters
AVIATION...Bunker/Hennecke
Hazardous weather outlook, May 21, 3:04 AM CST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
404 AM CDT Tue May 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-220915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
404 AM CDT Tue May 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Additional rainfall today will continue to exacerbate flooding
across the area, with several rivers rising into or above flood
stage. Flash flooding is also possible in locally heavy rainfall
over saturated ground, and a flash flood watch remains in effect
through this evening.

Thunderstorms that develop this afternoon and evening may become
severe, with large hail and damaging winds the primary hazard,
with an isolated tornado also possible. This threat is greater
near the surface low and warm front as they move through central
and north central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening thunderstorms may bring another chance for
severe weather, with another threat for severe storms on Thursday
into Thursday night.

River flooding is expected to continue through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible for a few strong storms this
afternoon and evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 21, 9:38 AM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1038 AM CDT Tue May 21 2019

KSZ009>012-021>024-026-036>040-054>056-058-059-211630-
Coffey-Shawnee-Clay-Pottawatomie-Brown-Franklin-Washington-Nemaha-
Wabaunsee-Geary-Lyon-Jefferson-Douglas-Riley-Jackson-Osage-Anderson-
Morris-Marshall-
1038 AM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...OSAGE...
POTTAWATOMIE...JACKSON...COFFEY...LYON...MARSHALL...JEFFERSON...
GEARY...RILEY...EASTERN MORRIS...SHAWNEE...WABAUNSEE...DOUGLAS...
NEMAHA...WASHINGTON...BROWN AND NORTHEASTERN CLAY COUNTIES UNTIL 1130
AM CDT...

At 1037 AM CDT, trained weather spotters and automated weather
stations reported strong winds from dissipating showers that could
gust up to 50 mph. It is possible you may hear no thunder and have
little to no rain with these strong winds. Areas under this advisory
may see these winds before 11:30am this morning.

Locations impacted include...
Topeka, Lawrence, Manhattan, Emporia, Junction City, Ottawa, Baldwin
City, Wamego, Garnett, Holton, Marysville, Hiawatha, Osage City,
Burlington, Sabetha, Council Grove, Seneca, Horton, Carbondale and
Valley Falls.

This includes the following highways...
 Interstate 35 between mile markers 128 and 198.
 Interstate 70 between mile markers 299 and 355.
 Kansas Turnpike between mile markers 117 and 205.

LAT...LON 3817 9596 3817 9636 3852 9635 3852 9654
      4000 9732 4000 9534 3965 9534 3965 9556
      3942 9557 3942 9518 3897 9519 3895 9509
      3899 9506 3898 9506 3804 9508 3804 9596
TIME...MOT...LOC 1537Z 199DEG 56KT 4003 9686 3943 9606 3874 9648 3825
9604

Skow
Special weather statement, May 21, 10:27 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
1127 AM CDT Tue May 21 2019

KSZ010>012-022>024-026-038>040-054>056-058-059-211730-
Coffey-Shawnee-Pottawatomie-Brown-Franklin-Nemaha-Wabaunsee-Lyon-
Jefferson-Douglas-Riley-Jackson-Osage-Anderson-Marshall-
1127 AM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...OSAGE...
POTTAWATOMIE...JACKSON...COFFEY...NORTHEASTERN LYON...MARSHALL...
JEFFERSON...CENTRAL RILEY...SHAWNEE...WABAUNSEE...DOUGLAS...NEMAHA
AND BROWN COUNTIES UNTIL 1230 PM CDT...

At 1126 AM CDT, trained weather spotters and automated weather
stations reported strong winds from dissipating showers that could
gust up to 50 mph. It is possible you may and have little to no rain
with these strong winds. Areas under this advisory may see these
winds before 12:30pm this afternoon.

Locations impacted include...
Topeka, Lawrence, Manhattan, Ottawa, Baldwin City, Wamego, Garnett,
Holton, Marysville, Hiawatha, Osage City, Burlington, Sabetha,
Seneca, Horton, Carbondale, Valley Falls, Rossville, Oskaloosa and
Blue Rapids.

This includes the following highways...
 Interstate 35 between mile markers 143 and 198.
 Interstate 70 between mile markers 316 and 355.
 Kansas Turnpike between mile markers 141 and 205.

LAT...LON 3903 9650 3907 9650 3907 9654 3929 9674
      3953 9680 4000 9680 4000 9534 3965 9534
      3965 9556 3942 9557 3942 9518 3897 9519
      3895 9509 3899 9506 3804 9508 3804 9564
TIME...MOT...LOC 1626Z 230DEG 24KT 3997 9687 3805 9555

Skow
Local storm report, May 21, 10:34 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1134 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
05/21/2019  M1.77 INCH       DICKINSON          KS   PUBLIC

            24 HOUR TOTAL.

&&
Local storm report, May 21, 11:46 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
05/21/2019  M1.77 INCH       DICKINSON          KS   PUBLIC

            24 HOUR TOTAL.

1036 AM     HEAVY RAIN       2 SE HOYT               39.22N 95.67W
05/21/2019  M2.05 INCH       JACKSON            KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

1014 AM     HEAVY RAIN       6 E NEW STRAWN          38.27N 95.63W
05/21/2019  M5.70 INCH       COFFEY             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0940 AM     HEAVY RAIN       2 WNW OLSBURG           39.44N 96.64W
05/21/2019  E1.25 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            24-HR RAINFALL TOTAL.

0851 AM     HEAVY RAIN       3 ENE WAKEFIELD         39.23N 96.96W
05/21/2019  M1.20 INCH       CLAY               KS   CO-OP OBSERVER

            24 HOUR RAINFALL AMOUNT.

0844 AM     HEAVY RAIN       LECOMPTON               39.05N 95.39W
05/21/2019  M1.76 INCH       DOUGLAS            KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

0843 AM     HEAVY RAIN       AMERICUS                38.51N 96.27W
05/21/2019  M2.50 INCH       LYON               KS   PUBLIC

            24-HR RAINFALL.

0842 AM     HEAVY RAIN       1 SSW OTTAWA            38.60N 95.28W
05/21/2019  M3.90 INCH       FRANKLIN           KS   TRAINED SPOTTER

            24-HR RAINFALL.

0831 AM     HEAVY RAIN       8 NNW MOONLIGHT         39.12N 97.15W
05/21/2019  M1.75 INCH       DICKINSON          KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0826 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
05/21/2019  M1.36 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0820 AM     HEAVY RAIN       LE ROY                  38.08N 95.63W
05/21/2019  M5.22 INCH       COFFEY             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0818 AM     HEAVY RAIN       5 NW READING            38.58N 96.02W
05/21/2019  M1.80 INCH       LYON               KS   CO-OP OBSERVER

            24-HR RAINFALL.

0816 AM     HEAVY RAIN       5 ENE PRINCETON         38.52N 95.19W
05/21/2019  M4.39 INCH       FRANKLIN           KS   CO-OP OBSERVER

            24 HOUR TOTAL.

0749 AM     HEAVY RAIN       GARNETT                 38.28N 95.25W
05/21/2019  M4.26 INCH       ANDERSON           KS   LAW ENFORCEMENT

            24 HOUR RAINFALL.

0716 AM     HEAVY RAIN       GRIDLEY                 38.10N 95.88W
05/21/2019  M4.45 INCH       COFFEY             KS   CO-OP OBSERVER

            24-HR RAINFALL.

0704 AM     HEAVY RAIN       WHITE CITY              38.80N 96.73W
05/21/2019  M1.54 INCH       MORRIS             KS   CO-OP OBSERVER

            24-HR RAINFALL.

0701 AM     HEAVY RAIN       5 N WESTPHALIA          38.26N 95.50W
05/21/2019  M3.84 INCH       ANDERSON           KS   CO-OP OBSERVER

            24-HR RAINFALL.

0650 AM     HEAVY RAIN       3 N SILVER LAKE         39.15N 95.85W
05/21/2019  M1.52 INCH       SHAWNEE            KS   TRAINED SPOTTER

            24-HR RAINFALL.

1245 AM     NON-TSTM WND DMG VALLEY FALLS            39.34N 95.46W
05/21/2019                   JEFFERSON          KS   EMERGENCY MNGR

            A 4 FOOT DIAMETER ROTTEN TREE DOWNED POWER
            LINES AND SNAPPED A POWER POLE.

1100 PM     HEAVY RAIN       3 SW OLPE               38.23N 96.21W
05/20/2019  E2.25 INCH       LYON               KS   EMERGENCY MNGR

            STORM TOTAL AS OF 11 PM CDT. STILL RAINING.

0948 PM     HEAVY RAIN       3 SE ADA                39.12N 97.84W
05/20/2019  E1.65 INCH       OTTAWA             KS   PUBLIC

            STORM TOTAL VIA SOCIAL MEDIA.

0945 PM     NON-TSTM WND DMG VALLEY FALLS            39.34N 95.46W
05/20/2019                   JEFFERSON          KS   EMERGENCY MNGR

            A 5 FOOT DIAMETER TREE DOWNED.

0930 PM     HEAVY RAIN       1 ESE AUBURN            38.90N 95.80W
05/20/2019  E1.50 INCH       SHAWNEE            KS   PUBLIC

            24 HOUR RAINFALL TOTAL. STILL RAINING
            LIGHTLY.

0915 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.37 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

0911 PM     NON-TSTM WND DMG VALLEY FALLS            39.35N 95.46W
05/20/2019                   JEFFERSON          KS   EMERGENCY MNGR

            DOWNED POWER LINES. APPEARS TO BE A
            MICROSCALE WAKE LOW TYPE FEATURE THAT MOVED
            THROUGH.

0910 PM     HEAVY RAIN       GARNETT                 38.28N 95.25W
05/20/2019  M2.94 INCH       ANDERSON           KS   EMERGENCY MNGR

            MEASURED AT THE LAW ENFORCEMENT CENTER.

0907 PM     HEAVY RAIN       5 SE HARRIS             38.27N 95.37W
05/20/2019  M2.64 INCH       ANDERSON           KS   TRAINED SPOTTER

            MEASURED WITH WEATHER STATION.

0903 PM     FLASH FLOOD      GARNETT                 38.28N 95.24W
05/20/2019                   ANDERSON           KS   EMERGENCY MNGR

            PORTIONS OF US HIGHWAY 59 ARE CLOSED WITHIN
            THE CITY OF GARNETT DUE TO HIGH WATER ACROSS
            THE ROAD.

0815 PM     HEAVY RAIN       4 NE FORBES FIELD       38.99N 95.62W
05/20/2019  M1.12 INCH       SHAWNEE            KS   NWS EMPLOYEE

            TOTAL AS OF 815 PM.

0715 PM     HEAVY RAIN       1 NE CHAPMAN            38.98N 97.01W
05/20/2019  E1.15 INCH       DICKINSON          KS   PUBLIC

            24 HOUR TOTAL AS OF 7 PM. STILL LIGHTLY
            RAINING.

0713 PM     HEAVY RAIN       4 WNW LAWRENCE          38.99N 95.33W
05/20/2019  E0.84 INCH       DOUGLAS            KS   PUBLIC

            24 HOUR TOTAL AS OF 715 PM. STILL RAINING.

0631 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.85 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

0618 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.91 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

0601 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.94 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

&&
Special weather statement, May 21, 1:34 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
234 PM CDT Tue May 21 2019

KSZ020-034-212000-
Cloud-Ottawa-
234 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND SOUTHWESTERN CLOUD
COUNTIES UNTIL 300 PM CDT...

At 233 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Barnard to near Tescott to
3 miles east of Brookville. Movement was north at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Minneapolis, Bennington, Glasco, Delphos, Tescott, Culver, Wells and
Ada.

LAT...LON 3948 9793 3945 9763 3916 9741 3896 9752
      3896 9787 3901 9793
TIME...MOT...LOC 1933Z 183DEG 41KT 3913 9801 3900 9785 3879 9779

Skow
Local storm report, May 21, 1:59 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLOOD            2 SW MERIDEN            39.17N 95.60W
05/21/2019                   SHAWNEE            KS   EMERGENCY MNGR

            70TH STREET CLOSED AT MUDDY CREEK DUE TO
            FLOODING.

&&

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 5 hail. Local standard time, as filed.

Hail, Dickinson

When
May 21, 2:55 PM CST to 2:56 PM CST
Where
Dickinson County, 2.27 mi WSW of Carlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -97.320

Tornado, Dickinson

When
May 21, 3:32 PM CST to 3:48 PM CST
Where
Dickinson County, 2.75 mi W of Pearl to 3.09 mi S of Chapman
Rating
EF1
Path length
7.48 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
38.843, -97.100

According to EM who was following the tornado, it stayed in rural areas of Dickinson county damaging trees and power lines. The damage track was sporadic indicating that the circulation may have lifted briefly along its path.

Hail, Dickinson

When
May 21, 3:34 PM CST to 3:35 PM CST
Where
Dickinson County, 0.88 mi SW of Detroit
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.920, -97.130

Tornado, Dickinson

When
May 21, 3:52 PM CST to 3:56 PM CST
Where
Dickinson County, 1.62 mi ENE of Chapman to 4.51 mi NE of Chapman
Rating
EFU
Path length
3.1 mi
Path width
50 yd
Continued into
Geary, Ks (TOP)
Reported by
Emergency Manager
Coordinates
38.979, -96.992

Tornado formed around 1-2 miles northeast of Chapman and tracked into Geary County. Formed near interstate 70 northeast of Chapman based on spotter reports. No damage reports have been received from the track in Dickinson and Geary Counties.

Tornado, Geary

When
May 21, 3:56 PM CST to 4:23 PM CST
Where
Geary County, 5.71 mi S of Alida to 3.76 mi E of Milford
Rating
EFU
Path length
14.59 mi
Path width
150 yd
Reported by
Emergency Manager
Coordinates
39.018, -96.963

Tornado formed around 1-2 miles northeast of Chapman and tracked into Geary County. Formed near interstate 70 northeast of Chapman based on spotter reports. No damage reports have been received from the track in Dickinson and Geary Counties. This is the segment that traveled across Geary county including parts of Milford State Park and ended on Ft. Riley Army Base grounds.

Hail, Dickinson

When
May 21, 4:03 PM CST to 4:04 PM CST
Where
Dickinson County, 2.98 mi SE of Upland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -96.980

Tornado, Shawnee

When
May 21, 5:10 PM CST to 5:20 PM CST
Where
Shawnee County, 1.93 mi E of Rossville to 2.62 mi NNW of Grove
Rating
EF0
Path length
5.9 mi
Path width
50 yd
Continued into
Jackson, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
39.132, -95.914

This segment of the tornado track moved through rural northern Shawnee County beginning just ENE of Rossville and tracking NNE doing damage to tree limbs and power poles along a narrow path as it moved into southern Jackson County.

Hail, Ottawa

When
May 21, 5:12 PM CST to 5:13 PM CST
Where
Ottawa County, 0.54 mi E of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -97.590

Hail, Riley

When
May 21, 5:12 PM CST to 5:13 PM CST
Where
Riley County, 0.53 mi E of Leonardville
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -96.860

Tornado, Jackson

When
May 21, 5:20 PM CST to 5:32 PM CST
Where
Jackson County, 4.96 mi ESE of Delia to 6.02 mi WSW of Mayetta
Rating
EF0
Path length
6.66 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.215, -95.889

This segment of the tornado track moved through rural southern Jackson County doing damage to trees along a path that ended in southern parts of the Prairie Band Potawatomi Nation Reservation.

Tornado, Jackson

When
May 21, 5:38 PM CST to 6:00 PM CST
Where
Jackson County, 0.14 mi SSW of Mayetta to 1.66 mi SSE of Whiting
Rating
EF2
Path length
17.13 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.328, -95.731

This tornado formed near Mayetta and moved through the western side of town with EF1 damage noted to outbuildings and trees. The damage track was intermittent northeast of this point but there were several structures damaged including a house near the end of the track that suggested low end EF2 damage. No injuries were reported.

Tornado, Nemaha

When
May 21, 6:06 PM CST to 6:13 PM CST
Where
Nemaha County, 4.63 mi SW of Oneida to 1.74 mi WSW of Oneida
Rating
EF0
Path length
3.05 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.819, -95.976

A small, brief tornado occurred southwest of Oneida and damaged an outbuilding and one residence.

Tornado, Nemaha

When
May 21, 6:20 PM CST to 6:28 PM CST
Where
Nemaha County, 3.7 mi SSE of Bern to 5.24 mi ENE of Bern
Rating
EF3
Path length
5.9 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
39.924, -95.933

This short-lived but powerful tornado tracked through northern Nemaha County and damaged several structures. The most severe damage occurred to a home towards the middle of the tornado's path, where low end EF-3 damage was noted. Damage to trees and power lines also occurred. The tornado lifted about 200 yards south of the Nebraska state line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830468, 818306, 830469, 818309, 818311, 830471, 818314, 830472, 830473, 818315, 818318, 818321, 818322.